Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 80, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 23, 2004, 11:02 AM CDT for Steele County, Traill County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2004, 11:02 AM CDT (16:02 UTC)
- Expired
- Jun 23, 2004, 11:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 11 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 11:30 AM CDT | HAIL 0.75 | 5 Se Mayville, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 10:50 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 231602
SVRFGF
NDC091-097-231645-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1101 AM CDT WED JUN 23 2004
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STEELE COUNTY IN SOUTHEAST NORTH DAKOTA
TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA
* UNTIL 1145 AM CDT.
* AT 1052 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTH OF GOLDEN LAKE...OR ABOUT 33
MILES SOUTHWEST OF GRAND FORKS...MOVING TO THE SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HATTON AT 1105 AM...
PORTLAND AT 1120 AM...
MAYVILLE AT 1125 AM AND
REYNOLDS AT 1130 AM.
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4768 9774 4761 9780 4735 9724 4753 9704
4766 9710
$$
JH/GVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:30 AM CDT, 32 minutes earlier.
Area forecast discussion, Jun 23, 10:30 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1030 AM CDT WED JUN 23 2004 .DISCUSSION... ONGOING SEVERE WEATHER...SO WILL KEEP IT SHORT. NOT ANTICIPATING MUCH CHANGE TO FORECAST THIS MORNING. WILL ADD SOME SEVERE WORDING TO NORTHERN VALLEY/NORTHWEST MN ZONES FOR SOME HAIL. TEMPS LOOK TO BE GOOD. SPC NOT TALKING ABOUT ANY WATCHES IN THE VERY SHORT TERM BUT POSSIBLY IN THE NEXT 1-2 HOURS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE MN...NONE. && GODON
Hazardous weather outlook, Jun 23, 6:20 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 620 AM CDT WED JUN 23 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231420- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 620 AM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS MIDDAY THROUGH MID AFTERNOON OVER NORTHWEST AND WEST CENTRAL MINNESOTA. ISOLATED HAIL UP TO ONE INCH MAY OCCUR. A COLD FRONT WILL MOVE THROUGH EASTERN NORTH DAKOTA THIS MORNING...REACHING THE RED RIVER DURING THE MIDDAY HOURS AND THEN MOVING THROUGH NORTHWEST AND WEST CENTRAL MINNESOTA IN THE AFTERNOON. VERY COLD AIR WILL BE PRESENT IN THE UPPER LAYERS OF THE ATMOSPHERE WITH THIS SYSTEM MAKING HAIL A THREAT FROM ANY THUNDERSTORM THAT MAY FORM. THE THREAT FOR THUNDER WILL END BY 4 PM. TONIGHT WILL BE ANOTHER UNSEASONABLY COOL NIGHT. CLOUD COVER WILL BE VARIABLE OVER THE REGION LATE TONIGHT AND THERE WILL BE A NORTHWEST WIND OF 5 TO 15 MPH. WHILE LOCAL AREAS SAW FROST WEDNESDAY MORNING...MORE WIDESPREAD LOCATIONS MAY SEE FROST THURSDAY MORNING IF SKIES REMAIN CLEAR LONG ENOUGH AND WINDS DIMINISH. THERE REMAINS ENOUGH UNCERTAINTY ON THIS...SO NO ADVISORIES HAVE BEEN ISSUED SO FAR. STAY TUNED FOR LATER FORECAST UPDATES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER MINNESOTA THIS AFTERNOON. RIDDLE
In the hours before
Local storm report, Jun 23, 9:42 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
942 AM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 3 NE EDINBURG 48.53N 97.82W
06/23/2004 0.75 INCH WALSH ND PUBLIC
&&
HOPKINSLocal storm report, Jun 23, 10:48 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1048 AM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 AM HAIL LARIMORE 47.91N 97.63W
06/23/2004 0.75 INCH GRAND FORKS ND PUBLIC
&&
HOPKINSLocal storm report, Jun 23, 10:50 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1050 AM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 AM HAIL ARVILLA 47.92N 97.49W
06/23/2004 1.00 INCH GRAND FORKS ND FIRE DEPT/RESCUE
&&
HOPKINSLocal storm report, Jun 23, 10:55 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1055 AM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1050 AM HAIL GRAND FORKS AFB 47.96N 97.38W
06/23/2004 0.75 INCH GRAND FORKS ND OTHER FEDERAL
&&
HOPKINSLocal storm report, Jun 23, 10:57 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1057 AM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1052 AM HAIL GRAND FORKS AFB 47.96N 97.38W
06/23/2004 1.50 INCH GRAND FORKS ND OTHER FEDERAL
&&
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:17 AM CDT | Severe Thunderstorm Warning | FGF | Walsh | 43 min |
| Jun 23, 9:47 AM CDT | Severe Thunderstorm Warning | FGF | Nelson | 28 min |
| Jun 23, 9:56 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 49 min |
| Jun 23, 9:57 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 48 min |
| Jun 23, 10:04 AM CDT | Severe Thunderstorm Warning | FGF | Walsh | 41 min |
| Jun 23, 10:16 AM CDT | Severe Thunderstorm Warning | FGF | Nelson | 44 min |
| Jun 23, 10:46 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 44 min |
| Jun 23, 11:07 AM CDT | Tornado Warning | FGF | Grand Forks | 38 min |
| Jun 23, 11:48 AM CDT | Severe Thunderstorm Warning | FGF | Traill | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.